[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 28, 1968

REDUCING PILLS AND DIGITALIS INTOXICATION

JAMA. 1968;206(5):1078-1079. doi:10.1001/jama.1968.03150050066018
Abstract

A recent issue of the Archives of Internal Medicine contains a report1 of six patients in whom the ingestion of multicolored reducing pills was associated with the appearance of electrocardiographic changes that led to the misdiagnosis of heart disease. In two cases, abnormal resting ECGs led to the diagnosis of coronary insufficiency. Three patients had spuriously positive exercise ECG tests, and one had first- and second-degree heart block along with severe potassium depletion and muscle weakness. The electrocardiographic patterns in each case had the appearance of digitalis effect. Cessation of the reducing-pill ingestion resulted in complete resolution of the abnormalities in all six patients.

The pills were found to contain digitalis and thyroid extract (often combined in the same tablet), diuretic agents, amphetamines, and laxatives. Digitalis and potassium-depleting diuretics may lead to severe digitalis intoxication, while thyroid and the amphetamines have the capacity to excite tachyarrhythmias of the heart. Thus

×